Alert archive / Louisiana / River Flood Warnings in 2021
River Flood Warning 174, NWS New Orleans, LA
NWS New Orleans, LA issued this river flood warning at Jun 27, 2021, 10:17 PM CDT for Saint Tammany Parish, Louisiana. It took effect at Jun 28, 2021, 2:00 AM CDT. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2021, 10:17 PM CDT (03:17 UTC)
- In effect from
- Jun 28, 2021, 2:00 AM CDT
- Expired
- Jun 29, 2021, 2:13 PM CDT
- In force
- 36 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Saint Tammany Parish, LA
The river
Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 6.51 ft at Jun 28, 2021, 5:00 AM CDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
202 WGUS44 KLIX 280317 FLWLIX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service New Orleans LA 1017 PM CDT Sun Jun 27 2021 ...The National Weather Service in New Orleans LA has issued a Flood Warning for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish. For the Bogue Falaya...including Camp Covington, Boston St in Covington...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov/lix. Click on the Rivers and Lakes menu for forecasts and observations. The next statement will be issued when updates are needed. && LAC103-282130- /O.NEW.KLIX.FL.W.0174.210628T0700Z-210629T1913Z/ /CVEL1.1.ER.210628T0700Z.210629T0000Z.210629T1312Z.NO/ 1017 PM CDT Sun Jun 27 2021 The National Weather Service in New Orleans has issued a * Flood Warning for the Bogue Falaya River At Boston St in Covington. * From late tonight to early Tuesday afternoon. * At 9:30 PM CDT Sunday the stage was 5.2 feet. * Flood stage is 6.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage just after midnight tonight and then continue rising to a crest of 8.0 feet by tomorrow evening. The river is expected to fall below flood stage by Tuesday morning. * Impact...At 7.0 feet, Water will rise onto the west bank flooding property of the Bogue Falaya Towers at East Boston Street and threatening commercial property on the east bank near Military Road. Bogue Falaya River Park and Christ Episcopal School grounds will begin to flood. && LAT...LON 3042 9004 3042 9016 3052 9014 3052 9004 $$ PG
1 follow-up statement
545 WGUS84 KLIX 281507 FLSLIX Flood Statement National Weather Service New Orleans LA 1007 AM CDT Mon Jun 28 2021 ...Observed flooding changed to Minor severity and increased in duration for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov/lix. Click on the Rivers and Lakes menu for forecasts and observations. The next statement will be issued when updates are needed. && LAC103-282215- /O.EXT.KLIX.FL.W.0174.000000T0000Z-210628T2203Z/ /CVEL1.1.ER.000000T0000Z.210628T1000Z.210628T1603Z.NO/ 1007 AM CDT Mon Jun 28 2021 ...Observed flooding increased to Minor severity and increased in duration until late this afternoon... The Flood Warning continues for the Bogue Falaya River At Boston St in Covington. * Until late this afternoon. * At 9:30 AM CDT Monday the stage was 6.1 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring. * Forecast...The river is expected to fall below flood stage early this afternoon. * Impact...At 6.0 feet, The river will leave its banks under the Boston Street Bridge and begin to flood the Bogue Falaya Towers property. && LAT...LON 3042 9004 3042 9016 3052 9014 3052 9004 $$ KO
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jun 27, 10:04 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 27, 10:04 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1004 PM CDT Sun Jun 27 2021 .UPDATE...The 00Z sounding indicated a fair degree of stability in the mid-levels with lapse rates of 5.5C/km between 850 and 500mb. These weaker lapse rates were driven by some drier air advecting into the region around 500mb. Temperatures warmed aloft in response and lapse rates declined. This also reduced precipitable water values down to a more seasonable range of 1.8 inches. With the main driver of convective activity earlier today, solar insolation, coming to an end those weak mid- level lapse rates are now showing their hand. Convective activity has completely collapsed over much of the forecast area in the last two hours with only the warmer coastal waters maintaining any shower and thunderstorm activity this evening. Given the weak instability in place for the overnight hours, have significantly lower POP to 20 percent or less for most of the land based forecast area. Only the extreme coastal areas of Southeast Louisiana should a scattered shower or storm through daybreak from any coastal showers that manage to move briefly over land before dissipating. Taking into account the influence of the ridging aloft building over the area and the prospect of lower precipitable water values than the forecast models indicate, have also lowered POP values a bit for tomorrow with only chance POP along and east of the Pearl River and likely POP for most of the remainder of the forecast area. Categorical POP of 75 percent and higher should be confined more toward the Atchafalaya Basin. PG && .PREV DISCUSSION... /issued 658 PM CDT Sun Jun 27 2021/ EVENING UPDATE...Adjusted temperatures down a few degrees in most locations for the next couple of hours to better reflect observed values and to better fit the diurnal curve this evening. Temperatures have cooled into the upper 70s and lower 80s in most areas, and the previous forecast had temperatures in the middle 80s. The overnight lows were not adjusted, so this was only a very minor update to the ongoing forecast package. Widely scattered convection will continue to push in from the Gulf through the overnight hours on the eastern side of an upper level low currently moving into coastal Texas. This convective risk is well reflected in the current forecast POP values. PG AVIATION (00Z TAF DISCUSSION)...Scattered thunderstorm activity will be the primary concern through the entire forecast period at the majority of the terminals. These thunderstorms will be hit or miss at the terminals, and is best reflected with VCTS wording. There will be a risk of showers, and have this as a prevailing group with MVFR visibilities of 3 to 5 miles at the majority of the terminals from 15z onward. If a heavier shower or a thunderstorm does impact a terminal directly, brief periods of IFR visibilities and gusty winds of 20 to 30 knots could occur. These impacts will typically be less than 30 minutes in duration. Additionally, a period of IFR or lower ceilings is once again possible at KMCB around sunrise. These ceilings should clear by 15z as increased boundary layer mixing takes hold. PG PREV DISCUSSION... /issued 356 PM CDT Sun Jun 27 2021/ SHORT TERM (This evening through Wednesday)... Starting off with early this evening, progressive SE Gulf return flow remains situated across the northern Gulf coast, generally along the northeastern periphery of a weak tropical wave in the northwest Gulf. Latest RAP mesoanalysis illustrates a long fetch of 2.0"+ PW feeding into SE LA, with spotty showers and a few storms all across the area. Fortunately, quicker mean storm flow (~20kt) and mean storm layer wind direction (139/towards the NW) offset just enough from the mean boundary motion (generally NNW) helped these disorganized bands to propagate enough to reduce the widespread flooding risk, regardless of anomalously high atmospheric moisture content. Look for most of this activity to steadily diminish going into later this evening/early tonight as we lose supportive diurnal instability. However, latest HREF members suggest some potential at isolated showers to persist, especially near coastal locations and perhaps an increase in coverage possible early Monday morning beginning before daybreak to mid- morning - similar to what we saw today. Taking a closer look at model soundings valid for early Monday morning, compared to observed KLIX 12Z RAOB (modified) shows very little, if any distinguishable differences in the vertical thermal and wind profile. Generally speaking, expect a similar day on Monday with convection ongoing early in the morning, becoming more widespread through the mid/late morning and into the afternoon hours. HREF 6hr ensemble mean is coming in slightly less in QPF compared to today - an indication that convection may be just a slight bit less than what was saw today, but will still monitor for the same threats including intense locally heavy rain rates, gusty winds in any bands along outflow dominant boundaries (20-30mph) and a few weak tropical funnel clouds/waterspouts. Beyond Monday, nothing changes significantly in the synoptic flow aloft other than just slightly lower total column PW (1.5-1.8") due to some drying in the mid to upper-levels. This could limit coverage a bit more going into Tuesday, but will maintain 40-60% coverage. One thing to note regardless of slightly less coverage is that the vertical wind profile does relax a bit more, leading to slower 0-6km storm motion (4-6kts). Would have to still monitor for locally heavy rainfall leading to isolated flash flooding in any slow-moving or training convection. Also during this time frame, focus will be on a westward moving tropical wave approaching the NE Florida/SE Georgia coastline. Not currently anticipating any direct impacts to our area from this system, as what is left of the circulation and attendant lift remains more towards or north or east, but will keep an eye on it. Meanwhile, going into mid-week on Wednesday, ridging that was once anchored across the mid-Atlantic decays in response to deep positive-tilted troughing digging into the Great Lakes/New England area. This will reduce steering currents once again in another stagnant environment. Noticing some model solutions tying to spin up a weak mid-level low in the northeastern Gulf, but never really gets its act together before this trough axis digs deep enough south into the northeast to absorb the system along progressive WSW to ENE flow aloft. However for us, much of the same can be expected locally with another round of spotty, slow moving showers and storms. Will need to continue to watch for locally heavy rainfall as well but overall impacts remain limited for now. KLG LONG TERM (Thursday through Sunday)... Going into Thursday, subtle 588dm ridging temporarily builds into the deep south and extends east into the northern Gulf, owing to subtle height rises. This may help to lower rain chances a tad and keep any spotty shower/storm chances confined to mainly the afternoon hours from peak heating. It'll be Friday going into the weekend where the next cold front teases us by approaching us from the north, but washes out and slows down as a stationary front somewhere near or across the northern Gulf coast. This may be yet another window of widespread heavy rainfall - leading to some level of flash flooding risk Friday through Sunday (possibly beyond). Something to keep an eye on for now and will dive deeper into details getting closer into the middle parts of the upcoming week. KLG AVIATION (18Z TAF DISCUSSION)... Spotty showers and a few isolated thunderstorms will persist across all area terminals this afternoon. Expect brief periods of MVFR and IFR in any of these showers or storms due to reduced VIS and lower CIG's. Additionally, cant rule out some gusty downdraft winds at the surface in excess of 20-30kts in any stronger storm. Outside of this activity, flight categories will range from VFR to MVFR. Beyond late this afternoon/evening, most of this activity will diminish but additional development may be possible tonight and into early Monday morning with similar threats expected for all area terminals. KLG MARINE... Persistent southeasterly onshore flow continues across all marine zones this evening, with nearshore showers and storms expected to diminish after sunset. More activity is likely to re-develop early Monday morning, with the main threats in any stronger storm being gusty winds >34kts and a few waterspouts. This active weather pattern will continue into the day on Tuesday and Wednesday, perhaps in slightly less overall coverage. Waves/seas remain slightly elevated tonight and into late Monday due to the southeasterly fetch (3-5ft primarily for offshore zones) but will diminish by mid to late week as wind flow and pressure gradients relax with no additional hazardous weather expected at this time. KLG && .PRELIMINARY POINT TEMPS/POPS... MCB 72 89 71 90 / 20 50 20 30 BTR 73 88 72 89 / 30 70 30 50 ASD 74 89 73 89 / 40 50 30 50 MSY 77 89 77 90 / 50 60 40 60 GPT 76 88 74 88 / 40 40 20 40 PQL 74 88 73 89 / 30 30 20 40 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...Coastal Flood Advisory until 7 PM CDT Monday for MSZ080. GM...None. &&
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:37 AM CDT | Special Weather Statement | LIX | Livingston | 38 min |
| Jun 28, 10:26 AM CDT | Special Marine Warning | LIX | 34 min | |
| Jun 28, 11:47 AM CDT | Special Weather Statement | LIX | Jefferson | 28 min |
| Jun 28, 1:33 PM CDT | Special Marine Warning | LIX | 51 min |
Nearby
River Flood Warnings in Louisiana, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.